Puerto Rico, 2014

Hail and Damaging Wind in Puerto Rico, September 12, 2014

September 12, 2014 · NWS SJU · 2 events in 2 counties and zones

A TUTT low across the western Atlantic just north of the region affected the area producing some showers and thunderstorms. A weak tropical wave continued moving westward and away of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A TUTT low across the western Atlantic just north of the region affected the area producing some showers and thunderstorms. A weak tropical wave continued moving westward and away of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 12, 2:37 PM AST, 17 minutes earlier.

Area forecast discussion, Sep 12, 2:37 PM AST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
237 PM AST FRI SEP 12 2014

.SYNOPSIS...TUTT LOW ACROSS THE WESTERN ATLANTIC JUST NORTH OF REGION
WILL CONTINUE CLOSE TO THE REGION FOR THE NEXT COUPLE OF DAYS.  WEAK
TROPICAL WAVE WILL CONTINUE TO MOVE WESTWARD AND AWAY FROM THE
REGION TONIGHT. SAHARAN AIR LAYER WILL ENCOMPASS THE REGION TONIGHT
AND SATURDAY.

&&

.DISCUSSION...CLEAR TO PARTLY CLOUDY SKIES WITH LIMITED SHOWER
ACTIVITY WAS DETECTED OVER THE FORECAST AREA SO FAR THIS AFTERNOON.
DOPPLER WEATHER RADAR DETECTED ONLY FEW SHOWERS ACROSS NORTH CENTRAL
AND NORTHWEST SECTIONS OF PUERTO RICO. HOWEVER...UNDER AN EAST
SOUTHEAST WIND FLOW SOME SHOWERS ARE STILL EXPECTED TO DEVELOP
ACROSS NORTHWEST PUERTO RICO DURING THE REST OF THE AFTERNOON. AN
UPPER LEVEL LOW JUST NORTH NORTHEAST OF PUERTO RICO WILL REMAINS
AS THE MAIN WEATHER FEATURE ACROSS THE LOCAL ISLANDS FOR THE NEXT
COUPLE OF DAYS. HOWEVER THE LIMITED MOISTURE CONTENT OF THE
ATMOSPHERE IN COMBINATION WITH THE SAHARAN DUST IS EXPECTED TO
INHIBIT THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE
REGION FOR THE NEXT COUPLE OF DAYS.

&&

.AVIATION...MOSTLY VFR CONDITIONS AND ISOLATED SHRA WITH BRIEF
PERIODS MVFR POSSIBLE ARE EXPECTED TONIGHT. SHRA/TSRA LIKELY FOR
TJBQ AND TJMZ UNTIL 12/22Z AS DEVELOPMENT OCCURS OVER WESTERN PR.
LATEST TJSJ SOUNDING INDICATED AN EAST SOUTHEAST WIND FLOW UP TO
20 KNOTS ALL THE WAY FROM THE SURFACE TO 20K FEET...BECOMING FROM
THE NORTHWEST AND STRONGER ABOVE 30K FEET.

&&

.MARINE...TRADES WILL STRENGTHEN THROUGH SATURDAY UP TO 20 KT THEN
WEAKEN THROUGH MID NEXT WEEK. EAST SWELLS ASSOCIATED WITH TS
EDOUARD ARE EXPECTED TO ARRIVE TUE AND WILL RAISE SEAS TO 5-6 FT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  89  79  90 /  20  20  30  30
STT  79  89  80  90 /  20  20  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

71/72
Hazardous weather outlook, Sep 12, 6:01 AM AST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
601 AM AST FRI SEP 12 2014

AMZ710>745-PRZ001>013-131015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
601 AM AST FRI SEP 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-131015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
601 AM AST FRI SEP 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 12, 2:47 PM AST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
247 PM AST FRI SEP 12 2014

PRC003-011-117-121945-
ANASCO PR-RINCON PR-AGUADA PR-
247 PM AST FRI SEP 12 2014

AT 244 PM AST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A
STRONG THUNDERSTORM 2 MILES WEST OF LUYANDO...OR ABOUT OVER AGUADA...
MOVING NORTHWEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL CONTINUE
TO PRODUCE VERY HEAVY RAIN AND FREQUENT LIGHTNING...AND MAY CONTAIN
STRONG GUSTY WINDS AND SMALL HAIL.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

FC

The radar

The San Juan radar (TJUA), 112 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Aguadilla

When
September 12, 2:54 PM AST
Where
Aguadilla County, 2.94 mi ESE of Aguadilla to 2.51 mi SSW of Aguadilla
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
18.454, -67.078

Several trees and tree branches downed along road PR-2 between Aguada and Aguadilla municipalities.

Hail, Utuado

When
September 12, 3:55 PM AST
Where
Utuado County, 5.89 mi WNW of Utuado to 7.67 mi WNW of Utuado
Measured
0.5 in hail
Property damage
$500
Reported by
Emergency Manager
Coordinates
18.292, -66.787

Hail was reported in Barrio Angeles El Corcho sector.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2014Every state in 2014This day in weather historyWarnings in Puerto Rico, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541037, 541043.